Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

August 1, 2021

NWS Elko, NV issued this special weather statement at Aug 1, 2021, 2:11 PM PDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 2:11 PM PDT (21:11 UTC)
Expired
Aug 1, 2021, 2:45 PM PDT
In force
34 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 187 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS85 KLKN 012111
SPSLKN

Special Weather Statement
National Weather Service Elko NV
211 PM PDT Sun Aug 1 2021
 
NVZ039-012145-
South Central Elko County NV-
211 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
245 PM PDT...

At 211 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Oasis, moving northeast at 5 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4067 11462 4072 11465 4080 11455 4064 11448
TIME...MOT...LOC 2111Z 247DEG 5KT 4071 11456 

$$

86

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:23 PM PDT, 48 minutes earlier.

Area forecast discussion, Aug 1, 1:23 PM PDT, 48 minutes before
Area Forecast Discussion
National Weather Service Elko NV
123 PM PDT Sun Aug 1 2021

.SYNOPSIS...Showers and thunderstorms are expected again today
with some showers producing locally moderate to heavy rainfall at
times. A cooling trend continues, with high temperatures in the
70s and 80s this evening. More showers and thunderstorms in
eastern Nevada on Monday afternoon, but conditions generally dry
out with a warming trend beginning.

&&

.SHORT TERM...Today through Tuesday.

Moisture continues to be prevalent across the region as model
agreement sees upper-level ridging extend the closed upper-level
high to the north and allow for southerly flow to advect moisture
up to us. Look for widespread shower and thunderstorm activity to
once again be present this afternoon and evening with the
moisture. Activity could edge slightly more towards the severe
side as SPC places portions of the eastern Nevada border under the
marginal risk for today where potential gusty winds and small
hail could occur this afternoon. Latest models look to agree as
they place decent CAPE values as clear west as Eureka county with
small bands of wind shear present over White Pine county.
Meanwhile, the heavier moisture will continue to bring pockets of
moderate to heavy rain around the region continuing the threat for
flash flooding. A Flash Flood watch continues for all counties
but Humboldt county until 8 pm tonight. Look for activity to
slowly to taper off in the late evening with a few showers
possibly lingering into the overnight.

For Monday, models see a short-wave trough make its way east from
the California coast. This propagation will in turn dampen the
high and cut of the flow of moisture into our region. Activity
will still be present Monday afternoon, but showers and
thunderstorms will be more concentrated along the eastern Nevada
boarder. The only exception to this will be stray isolated dry
thunderstorms that manage to find a foothold on enough residual
moisture from the activity over the weekend. Tuesday will look to
completely dry us out as models see the upper-level high remain
stationary over our region. Temperatures will warm back up Monday
and Tuesday as we see afternoon temperatures are expected to be
back in the 80s to 90s. Overnight temperatures are expected to
remain in the 50s to 60s.

.LONG TERM...Tuesday night through next Sunday.

High pressure is progged to be centered over southern Nevada
Tuesday night and Wednesday. There is some moisture remaining to
the north along the border with Idaho, and that will lead to
isolated storms north of the I-80 corridor. Otherwise, quiet
weather will persist with highs warming into the mid 90s to low
100s in the north and upper 80s to mid 90s in the central parts of
the forecast area. Quiet conditions will remain during the
overnight with lows in the 50s to maybe the low 60s.

By Thursday the ridge axis gets depressed south and east as an
upper level trough moves across the Oregon/Washington area to the
north. This will bring breezy winds and slightly cooler
temperatures to the region. There could be some fire weather
concerns as wind/RH will be near critical levels. Highs will be in
the 80s and 90s. Look for benign weather over the night with lows
in the 50s and 60s.

Friday through Sunday. West to east flow will keep a lid on
weather. Look for highs in the 80s and 90s and lows in the 50s.

&&

.AVIATION...Showers and thunderstorms will continue into the early
evening. Main threats continue to be heavy rain, reductions to
VSBY and CIGs. Smoke and haze still lingers across northern
sites, but any impacts are expected to be minimal.

&&

.FIRE WEATHER...Latest satellite and radar imagery have already
begun to see the start of activity with cells beginning to spread
along the eastern border of Nevada. Showers and thunderstorms are
expected to produce wetting rains this afternoon and evening
across much of the region, the exception is fire zone 437 where
less moisture resides. Lightning may still occur outside of rain
shafts that could spark fires, but the high humidity values will
limit fire spread. Outside of this look for erratic and gusty
winds to be the norm this afternoon for zones 425, 426, 427, and
470 where recent high resolution models have suggest the potential
for much stronger storms.

Drier air should begin to spread from the west Monday as models
see the monsoonal flow cut off from our region. Activity for
Monday will be more concentrated to 470 and 425, but isolated dry
thunderstorms remain possible in areas where residual moisture
still lingers. Dry conditions look to prevail past Monday with
some potential isolated activity along the eastern Nevada border.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM PDT this evening for Northeastern
Nye County-Northern Elko County-Northern Lander County and
Northern Eureka County-Northwestern Nye County-Ruby Mountains
and East Humboldt Range-South Central Elko County-Southeastern
Elko County-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

&&

94/86/86/94

In the hours before

Special weather statement, Aug 1, 10:21 AM PDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Elko NV
1021 AM PDT Sun Aug 1 2021

NVZ030-031-033>041-020300-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
1021 AM PDT Sun Aug 1 2021

...Isolated strong to severe thunderstorms and moderate to heavy
rain possible again today...

A very moist airmass continues to reside over northern and central
Nevada for today. This airmass will fuel afternoon showers and
thunderstorms again across the area. Some of these storms may be
strong to severe in nature and could produce one inch or greater
hail and gusty winds up to 60 mph. These isolated strong to
severe storms are possible across portions of southern
Lander/Eureka, northern Nye, White Pine, and eastern Elko
counties. In addition, any storm will be able to produce moderate
to locally heavy rain, leading to localized flash flooding. The
threat for heavy rain exists for all of northern and central
Nevada.

If recreating outdoors, especially in remote areas, ensure to
inform loved ones of your destination and expected time of return.
Also, if driving across the backcountry, be aware that poor
drainage areas may have standing water. If you come across water
on a roadway, TURN AROUND, DON'T DROWN!

Visit www.weather.gov/elko for the latest weather information.
Local storm report, Aug 1, 10:22 AM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1022 AM PDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      LAMOILLE                40.74N 115.49W
07/30/2021                   ELKO               NV   OTHER FEDERAL

            UPDATES PREVIOUS FLASH FLOOD REPORT FROM
            LAMOILLE. PROLONGED AND HEAVY RAINFALL FROM
            SHOWERS PARKED OVER THE RUBY MTNS PRODUCED A
            RADAR ESTIMATED RAINFALL ACCUMULATION OF 2
            TO 3 INCHES. THIS CAUSED FLASH FLOODING AND
            AN AREA OF DEBRIS FLOW INCLUDING MUD, SAND,
            AND ROCK OVER THE ROADWAY. IT WAS ESTIMATED
            SOME SPOTS OF DEBRIS TO BE 2 TO 4 FEET DEEP
            ON THE ROADWAY PER PHOTOS AND FIRST HAND
            REPORTS.

&&

CO
Special weather statement, Aug 1, 11:43 AM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Elko NV
1143 AM PDT Sun Aug 1 2021

NVZ035-011915-
White Pine County NV-
1143 AM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHITE PINE COUNTY
UNTIL 1215 PM PDT...

At 1143 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Great Basin National Park, moving north at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3902 11413 3901 11421 3921 11437 3924 11405
TIME...MOT...LOC 1843Z 170DEG 14KT 3911 11421

86
Special weather statement, Aug 1, 12:38 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Elko NV
1238 PM PDT Sun Aug 1 2021

NVZ035-012015-
White Pine County NV-
1238 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE COUNTY
UNTIL 115 PM PDT...

At 1238 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Cherry Creek, moving northeast at 25 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3960 11512 3969 11518 3988 11499 3960 11475
TIME...MOT...LOC 1938Z 234DEG 21KT 3969 11507

86
Special weather statement, Aug 1, 2:00 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Elko NV
200 PM PDT Sun Aug 1 2021

NVZ033-035-039-012145-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
200 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 245 PM PDT...

At 200 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Ibapah, or 18 miles east of Lages Junction, moving
east at 20 mph.

Pea sized hail and wind gusts 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern White
Pine and southeastern Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3998 11435 4013 11443 4025 11405 3996 11404
TIME...MOT...LOC 2100Z 221DEG 32KT 4010 11427

87
Special weather statement, Aug 1, 2:11 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
211 PM PDT Sun Aug 1 2021

NVZ039-012145-
South Central Elko County NV-
211 PM PDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
245 PM PDT...

At 211 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Oasis, moving northeast at 5 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4067 11462 4072 11465 4080 11455 4064 11448
TIME...MOT...LOC 2111Z 247DEG 5KT 4071 11456

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:06 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 5:21 PM PDTSpecial Weather StatementLKN54 min
Jul 31, 5:38 PM PDTSpecial Weather StatementLKN37 min
Jul 31, 5:54 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 6:15 PM PDTSpecial Weather StatementLKN30 min
Jul 31, 6:19 PM PDTAreal Flood AdvisoryLKNElko5 hr
Jul 31, 6:49 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 1, 11:39 AM PDTAreal Flood AdvisoryLKNElko110 min
Aug 1, 11:43 AM PDTSpecial Weather StatementLKN32 min
Aug 1, 11:46 AM PDTAreal Flood AdvisoryLKNElko36 min
Aug 1, 12:16 PM PDTFlash Flood WarningLKNWhite Pine2 hr
Aug 1, 12:20 PM PDTFlash Flood WarningLKNElko2 hr
Aug 1, 12:34 PM PDTAreal Flood AdvisoryLKNElko42 min
Aug 1, 12:38 PM PDTSpecial Weather StatementLKNWhite Pine37 min
Aug 1, 1:15 PM PDTFlash Flood WarningLKNElko3 hr
Aug 1, 1:37 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 1, 2:00 PM PDTSpecial Weather StatementLKN45 min
Aug 1, 2:43 PM PDTSpecial Weather StatementLKN47 min
Aug 1, 3:24 PM PDTSpecial Weather StatementLKNElko36 min
Aug 1, 3:29 PM PDTSpecial Weather StatementLKN31 min
Aug 1, 3:30 PM PDTSpecial Weather StatementLKN30 min
Aug 1, 3:47 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 1, 4:00 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 1, 4:24 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.